Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 59, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 20, 2008, 5:02 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2008, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 20, 2008, 6:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:40 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 20, 1:40 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 140 PM EDT FRI JUN 20 2008 .SYNOPSIS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING AS A WAVE EXITS THE AREA. UNSETTLED WEATHER WILL PREVAIL FOR SATURDAY INTO MONDAY AS STRONGER DISTURBANCES CROSS THE REGION. DRIER AND SEASONABLE CONDITIONS WILL PREVAIL BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... SCATTERED SHOWERS ARE DEVELOPING ACROSS WV/WESTERN PA IN RESPONSE TO AN APPROACHING WAVE AND INSTABILITY BEING REALIZED BY STRONG SURFACE HEATING. A FEW OF THESE STORMS COULD PRODUCE SMALL HAIL THROUGH EARLY THIS EVENING. ACTIVITY WILL DIMINISH QUICKLY BY SUNSET AS THE WAVE DEPARTS AND DIURNAL HEATING IS LOST. A STRONGER WAVE AHEAD OF A COLD FRONT WILL IMPACT THE AREA SATURDAY. THE PROJECTED TIMING OF THIS WAVE HAS SLOWED A BIT...SO THINK ONLY A MINOR CHANCE OF PRECIP IS IN STORE SATURDAY MORNING...WITH CHANCES INCREASING IN THE AFTN. THINK A FEW STORMS COULD BECOME STRONG WITH THE WAVE APPROACH...BUT WITH DEEP LAYER SHEAR INCREASING ONLY SLIGHTLY...ORGANIZED SEVERE TSTMS LOOK UNLIKELY. EXPECT SLIGHTLY BELOW NORMAL TEMPERATURES TNGT...WITH HIGHS SATURDAY NEAR NORMAL. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... PRECIP CHANCES WILL BRIEFLY DIMINISH BETWEEN DISTURBANCES SATURDAY NIGHT...WITH THE NEXT WAVE CROSSING SUNDAY. GIVEN SOME TIMING/STRENGTH DIFFERENCES BETWEEN THE NAM AND GFS...WILL KEEP POPS CHANCE FOR NOW. THE COLD CORE ALOFT WILL CROSS THE AREA ON MONDAY...WITH UNSETTLED WEATHER CONTINUING. EXPECT TEMPERATURES SLIGHTLY BELOW SEASONAL AVERAGES. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A NEARLY ZONAL MID LEVEL FLOW THROUGH THE PERIOD WILL YIELD ROUNDS OF UNSETTLED WEATHER. THE BEST CHANCE OF A DRY DAY WILL BE ON TUESDAY...WITH WEAK SURFACE HIGH PRESSURE. TEMPERATURES WILL BE RIGHT AROUND CLIMATOLOGICAL NORMS FOR THE WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... DIURNALLY GENERATED SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS AREA TERMINALS THIS AFTERNOON. DUE TO COLD AIR ALOFT...THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. GENERALLY VFR CONDITIONS ARE EXPECTED THIS EVENING...EXCEPT MVFR IN A NEAR STORMS. SKIES WILL CLEAR OVERNIGHT WITH VFR EXPECTED THROUGH SATURDAY MORNING. A COLD FRONT WILL APPROACH THE REGION SATURDAY AFTERNOON...DESTABILIZING THE AIRMASS. THIS FRONT WILL CROSS SATURDAY NIGHT...WITH ANOTHER TROUGH FOR SUNDAY. WHILE VFR CONDITIONS WILL PREVAIL FOR SATURDAY AFTERNOON THROUGH SUNDAY...A FEW BRIEF PERIODS OF IFR WILL BE POSSIBLE IN AND NEAR STORMS. THE UNSETTLED WEATHER CONTINUES ON MONDAY WITH ANOTHER TROUGH PASSAGE...FOLLOWED BY HIGH PRESSURE BUILDING ON TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 20, 9:15 AM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 915 AM EDT FRI JUN 20 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211000- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 915 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 20, 1:15 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 115 PM EDT FRI JUN 20 2008 PAZ021-029-030-201815- ALLEGHENY-WASHINGTON-WESTMORELAND- INCLUDING THE CITIES OF...PITTSBURGH METRO AREA...WASHINGTON... CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA... MCMURRAY...GREENSBURG...NEW KENSINGTON...JEANNETTE...LATROBE... MONESSEN 115 PM EDT FRI JUN 20 2008 THROUGH 2:15 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 20 MPH ACROSS NORTHERN WASHINGTON...SOUTHERN ALLEGHENY...AND SOUTHERN WESTMORELAND COUNTIES. WIND GUSTS TO 35 MPH...PEA SIZED HAIL...AND BRIEF HEAVY RAIN IS POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 20, 2:13 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 213 PM EDT FRI JUN 20 2008 PAZ021-030-032-201915- ALLEGHENY-WESTMORELAND-FAYETTE- INCLUDING THE CITIES OF...PITTSBURGH METRO AREA...GREENSBURG... NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...UNIONTOWN... CONNELLSVILLE...OHIOPYLE 213 PM EDT FRI JUN 20 2008 THROUGH 3:15 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 20 MPH ACROSS SOUTHEASTERN ALLEGHENY...WESTMORELAND...AND NORTHERN FAYETTE COUNTIES. WIND GUSTS TO 35 MPH...PEA SIZED HAIL...AND BRIEF HEAVY RAIN IS POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 20, 3:26 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 326 PM EDT FRI JUN 20 2008 OHZ040-049-050-PAZ020-021-029-WVZ001-002-202030- ALLEGHENY PA-BEAVER PA-BROOKE WV-CARROLL OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-WASHINGTON PA- 326 PM EDT FRI JUN 20 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... HARRISON...JEFFERSON...CARROLL...WASHINGTON...ALLEGHENY...BEAVER... BROOKE AND HANCOCK... AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF BERGHOLZ...MOVING SOUTHEAST AT 17 MPH. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BURGETTSTOWN...FLORENCE...RACCOON CREEK STATE PARK...ATLASBURG... BAVINGTON...DINSMORE...BERTHA...BONNYMEADE...BULGER... COMETTSBURG...CORK...CROSS CREEK...ELDERSVILLE...FRANKFORT SPRINGS AND HANLIN STATION KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 20, 3:28 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 328 PM EDT FRI JUN 20 2008 OHZ039-048-049-057-058-202030- COSHOCTON OH-GUERNSEY OH-HARRISON OH-MUSKINGUM OH-TUSCARAWAS OH- 328 PM EDT FRI JUN 20 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MUSKINGUM...GUERNSEY...HARRISON...COSHOCTON AND TUSCARAWAS... AT 323 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER COSHOCTON...MOVING EAST AT 18 MPH. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BIRMINGHAM...BODEN...CONESVILLE...COSHOCTON...KIMBOLTON... NEWCOMERSTOWN...OLD WASHINGTON...OTSEGO...PLAINFIELD...SALT FORK STATE PARK...WEST LAFAYETTE...ANTRIM...BACON...BERNICE AND BERWYN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 20, 3:56 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 356 PM EDT FRI JUN 20 2008 PAZ021-023-029-030-202200- ALLEGHENY PA-INDIANA PA-WASHINGTON PA-WESTMORELAND PA- 356 PM EDT FRI JUN 20 2008 ...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...WASHINGTON...ALLEGHENY...WESTMORELAND AND INDIANA... AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF ARMAGH TO 10 MILES WEST OF MOON...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ARMAGH...BALDWIN...BESSEMER...BETHEL PARK...BLAIRSVILLE... BRIDGEVILLE...CARNEGIE...CHARLEROI...CLIMAX...DARLINGTON... DELMONT...DERRY...DONORA...DOWNTOWN PITTSBURGH AND ELIZABETH BORO KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:19 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.